Managing Side Effects of Treatment

If you have metastatic renal cell carcinoma, you may be thinking about starting immunotherapy to treat your condition.  

It has a good track record of shrinking cancer, but it can have side effects. They vary from person to person, so it’s hard to predict how your treatment will make you feel. Still, it helps to learn about these symptoms so you can feel better prepared when you start your therapy.

Side Effects of Immunotherapy Drugs

The most common side effects people have from immunotherapy drugs are skin reactions. If you get the medicine through an IV, you could have pain, swelling, redness, itching, or a rash at the spot where the tube goes into your vein. Other types of skin reactions can include a bumpy or acne-like rash and dry skin.

Immunotherapy can also cause other problems. But most of the time, you can treat these issues.

Fatigue: Many people who start immunotherapy say they feel very tired. Your body is going through a lot, so give yourself plenty of chances to rest. At the same time, it helps to stay active and make sure you get enough healthy food to eat. If you’re still wiped out, ask your doctor if medication would help.

Sore mouth and throat: You may get red or white patches in your mouth that hurt. After every meal and at bedtime, gently brush your teeth with a soft toothbrush. Then rinse your mouth with 8 ounces of water mixed with 1/2 teaspoon of either salt or baking soda. Don’t use mouthwash that has alcohol. This could make your mouth hurt more.

Diarrhea or stomach pain: Your doctor can prescribe a drug to help slow any diarrhea or relax the wall of your gut so it stops cramping. You’ll also want to drink plenty of water and other liquids. Dehydration will make you feel worse.

Nausea: An anti-nausea drug can settle your stomach, but follow your doctor’s advice on how to take it. You may need a dose before you start feeling sick. You can also eat bland foods like crackers or cold foods that don’t have strong smells. Meditation or relaxation techniques can also teach you how to deal with queasy feelings.

Continued

Throwing up: You may need to stop eating solid food for several hours. Then, sip water, sports drinks or clear liquids. If it happens often, your doctor can prescribe medicine that will stop you from vomiting. Some people feel better with nondrug treatments, like self-hypnosis.

Loss of appetite: Instead of forcing yourself to eat large meals if you’re not hungry, have frequent small meals throughout the day.


. Try high-calorie foods that are easy to get down, such as ice cream, yogurt, and cream-based soups.  Light exercise before you eat may help you feel hungrier, too.

Mental changes: Some people feel a “brain fog” -- thinking and memory problems -- while they’re going through treatment. To handle it, try making a daily “to do” list and keep it handy so you can refer to it throughout the day. Do only one chore at a time rather than trying to take care of many things at once. You may also want to make a place in your house for important things, like car keys, so they don’t get lost.

Flu-like symptoms: Fever, muscle aches, and headaches are common when you start immunotherapy and can last up to 12 hours. Your doctor may give you a drug to cut back on these side effects. Still, let him know right away if you have a fever of 100.5 F or more, a headache that doesn’t go away, or chills.

Low blood pressure and trouble breathing: Sometimes, immunotherapy causes fluid to leak out of your blood vessels. This can make your blood pressure drop, and you could find it hard to breathe. Your doc may give you steroids to prevent this, but if you have either of these symptoms, tell her right away.

Keep Your Doctor Informed

As you go through immunotherapy, there’s a chance that your immune system will begin attacking other parts of your body besides the cancer. This can cause severe problems with your lungs, liver, intestines or other organs. Because of that, it’s crucial that you update your doctor about how you feel. If it gets too hard to manage your symptoms or you start having new ones, she should know right away.

In some cases, your doctor could give you a round of drugs (like steroids) that “turn down” your immune system for a while. This will ease your side effects while still letting the immunotherapy drugs work against your cancer.

WebMD Medical Reference Reviewed by Laura J. Martin, MD on February 10, 2019

Sources

SOURCES:

American Cancer Society: “Biologic Therapy (Immunotherapy) for Kidney Cancer,” “Poor Appetite,” “Advanced Cancer.”

Seattle Cancer Care Alliance: “Biologic Therapy (Immunology).”

National Cancer Institute: “Immunotherapy,” “Nausea and Vomiting.”

Dana-Farber Cancer Institute: “What are the Side Effects of Immunotherapy?”

Rutgers Cancer Institute of New Jersey: “December is Cancer-Related Fatigue Awareness Month.”

Global Resource for Advancing Cancer Education: “What are the Potential Side Effects? (An Immunotherapy Primer for Patients, Pt. 4.)”

American Society for Clinical Oncology/Cancer.net: “Attention, Thinking or Memory Problems,” “Headaches.”

Cancer Research UK: “Causes of Breathlessness,” “Aldesleukin 2 (IL-2, Proleukin or interleukin-2.”)

University of Pittsburgh Medical Center: “Aldesleukin: High Dose (IL-2, Proleukin, interleukin-2.)”

Society for Immunotherapy of Cancer: “Managing Immunotherapy Side Effects.”

© 2019 WebMD, LLC. All rights reserved.

Pagination